May 20, 2024

What Is It & What Are The Symptoms?

There are countless stories of women coming off the pill and experiencing unpleasant symptoms – but did you know there’s an (unofficial) name for it? ‘Post-pill syndrome’ is the term that some use to describe the after-effects of taking the contraceptive pill – though it’s not a condition that’s recognised by doctors.

Since the pill is a hormonal medication, many people can experience changes in their body after they stop taking it. Usually, post-pill syndrome refers to symptoms that last around four to six months after quitting the pill – which could include period changes, acne, fertility problems or hair loss.

Find out more about post-pill syndrome below…

What is post-pill syndrome and why is it not recognised by doctors?

Dr Anita Raja, leading female health doctor, tells GLAMOUR: “The term ‘post-pill syndrome’ was first coined in 2008 by Dr Aviva Romm in her book Botanical Medicine for Women’s Health. It was based on individual symptoms experienced by women when they come off hormonal contraceptive pills.

“Post-pill syndrome is not a medically acknowledged condition – it still remains a grey area of medicine and current research has not been able to validate it,” she adds. “While there is sadly still no robust evidence to support this condition, we do know that some women can struggle to recommence their periods – sometimes for up to 6 months – despite stopping their hormonal contraceptives. ”

Is there evidence to suggest this is actually a condition?

As Dr Anita says, post-pill syndrome is not a valid condition within the medical community – though it is recognised that certain symptoms can occur.

“Technically speaking, ‘post–pill amenorrhea’ is defined as cessation of periods for more than 6 months after stopping the combined oral contraceptive pill , yet we haven’t acknowledged this as a ‘syndrome’,» she says. “We also know that return of fertility maybe delayed after continuous use of Depo–Provera (the Progesterone-based hormonal contraceptive injection administered every 3 months). ”

Is it common to experience certain symptoms after coming off the pill?

“Every woman is different and some women transition without any trouble,” says Anita.

“We need to identify why the pill was commenced in the first instance then only will we be able to gauge what to expect. Some common reasons for going on the pill include to avoid unwanted pregnancies, control painful periods, control heavy periods and overcome PMS and acne.  Now imagine coming off your pill: it could certainly mean reverting back to some very unpleasant symptoms. ”

She adds: “We frequently give the combined pill to manage very painful conditions like endometriosis which can cause painful periods and painful sex. For some women, PMS can lead to anxiety or depression, worsening migraines, bloating, breast tenderness, fatigue, labile moods and inability to function and concentrate. ”

Here are Dr Anita’s most common after-effects following stopping the pill:

Painful, irregular periods
Bad skin – your breakouts may reoccur
Worsening PMS symptoms (particularly in the first three months)
Higher libido (particularly in the first month)
Why do many people experience these symptoms after stopping their pill?

“It’s all down to how the pill works,” says Dr Anita. «The most common is the combined pill – so it has both estrogen and progesterone (female hormones). It works by shutting down the ovaries, hence no egg is released to be fertilised.  Secondly, it thickens the mucus of the neck of the womb, making the entry of a sperm into the womb unfavourable.

Leave a Reply

Your email address will not be published. Required fields are marked *